Arizona, 2022Tornado and Dust Storm in Arizona, June 23, 2022
June 23, 2022 · NWS PSR · 9 events in 5 counties and zones
An upper-level low located over the Great Basin produced cooler than normal 500 mb temperature of between -9 and -10C and also some upper-level diffluence with a 50-60 kt jet at upper-levels. 3 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low located over the Great Basin produced cooler than normal 500 mb temperature of between -9 and -10C and also some upper-level diffluence with a 50-60 kt jet at upper-levels. Moisture levels were also above normal with precipitable water values between 1.0-1.3 inches. The combination of all of these factors resulted in sufficient instability with MLCAPE values approaching 1000 J/KG while DCAPE values were approaching 1500 J/KG. Thunderstorms began to develop during the early to mid-afternoon hours across most of southern and central Arizona, with strong to locally damaging winds as well as dense blowing dust being the main hazards along with locally heavy rainfall. One of the damaged areas came just northwest of Stanfield, where there were multiple downed power poles as well as a rolled over RV. There were also visible photos from social media as well as from seasoned storm chasers of a couple of landspouts, one near damaged area just northwest of Stanfield and another over Buckeye. With respect to the landspout that developed just northwest of Stanfield, there was no confirmation that it was responsible for the damage observed, which most likely was due to downburst wind. No injuries were reported with these thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 23, 1:08 PM MST, 47 minutes earlier.
Area forecast discussion, Jun 23, 1:08 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
108 PM MST Thu Jun 23 2022
.SYNOPSIS...
Monsoonal moisture will continue to promote daily
opportunities for shower and thunderstorm activity during the next
several days. Today, the highest coverage of storms will be
across the northern and eastern half of Arizona, including
portions of the Phoenix metro. Strong to severe thunderstorm wind
gusts, blowing dust, heavy rain, and lightning will be the main
weather risks in these areas. Near to slightly above-normal
temperatures will prevail during the next several days with a
moderate HeatRisk in place.
&&
.DISCUSSION...
An uptick in activity is expected across the lower
deserts of south-central Arizona this afternoon and evening. Very
good moisture remains in the atmosphere today, with PW values
around 1.0-1.5 inches. Plenty of sunshine today, means the
atmosphere has been able to destabilize quickly, and there is
plenty of surface based and 100 mb mixed-layer cape. Hi-res models
indicate scattered “pop up” thunderstorms will continue
developing across south-central Arizona this afternoon. The main
concern with thunderstorms today will be strong downburst and
outflow winds. SPC mesoanalysis is showing greater than 1500 J/kg
of DCAPE in the lower deserts of south-central Arizona. HREF has
greater than a 70% chance of seeing winds of 35 mph or greater
across much of these areas, including the Phoenix area and the
dust corridor on 1-10 between Tucson and Phoenix. Therefore,
blowing dust/dust storms will also be a concern today across
Maricopa and Pinal counties. In addition, the HREF max 4 hr wind
speed is showing the potential for some downbursts to produce
50-60 kts winds, so isolated severe thunderstorm winds are not out
of the question. Most areas will see less than a quarter inch of
rain with these storms. However, we can see good rain producers
with storms that develop in an environment with greater than 1
inch precipitable water, so it’s to no surprise that the HREF
max 3-hr QPF shows some isolated storms producing upwards of
0.5-1.0 inches of rain. Most of the activity should weaken and
diminish after sunset. However, it appears that a weather complex
in northern Mexico may produce additional outflows/spotty showers
and storms during the overnight hours across south-central and
even southwest Arizona.
Friday & Saturday, a similar weather pattern remains in place
with southwest flow. Atmosphere will remain moist with greater
than an inch PWs. Good instability will set up in the afternoon.
Mountain thunderstorms across north/east/southeast Arizona are
most likely, with a 20-25% chance of storms developing in the
lower deserts of south-central Arizona. Hi-res models continue to
indicate the potential for outflows from southeast Arizona to move
into the lower deserts of south-central Arizona and potentially
produce blowing dust or dust storms. Much quieter out west, during
this period, storm chances will be around 10% in southwest
Arizona and less than 5% in southeast California.
Better & persistent monsoon setup appears to set up Sunday into
much of next week. It also appears that Sunday/Monday, we also see
a slight uptick in moisture as we get some influence from
Tropical Storm Celia. Outside of storms, moderate HeatRisk will
remain in place for the lower deserts of our CWA through at least
early next week.
&&
.AVIATION...Updated at 1750Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
IMPACTS TODAY:
-Widely Sct'd Storms Develop Mid Afternoon Until Sunset
-Potential For 35-45KT Downburst Gusts
-These Will Have Capability Of Producing Brief Dust Storm
Conditions
Light SE winds will continue through the morning hours. Winds will
veer SSW by early afternoon. Forecast models still are indicating
that widely scattered showers and storms should develop near 21Z
It will be hard to pin down specific impacts for a terminal until
development occurs. Thus, all TAFs will feature VCTS in this
timeframe with TEMPO for downburst gusts of 35KT and resultant
BLDU reducing visibilities and CIGS near 10 kft. The exact storm
timing and coverage will vary across terminals with storm chances
near 40%. Guidance favors ~70% risk of 30+KT wind gusts around
the Valley. Some terminals may only see outflow winds and dust,
but no thunderstorms. Conditions will calm down considerably
after sunset and winds are forecast to back around to the SE early
in the evening in response to area storm outflows.
Southeast California/Southwest Arizona including KIPL and KBLH:
Current light N and S component winds at both KBLH and KIPL to
become more W later today at KIPL and SW to W at KBLH by mid
afternoon at KBLH and early evening at KIPL with gusty sundowner
winds. Gusts of 20-25 kts are expected before gradually subsiding
during the evening and becoming NWly. Fair skies will continue
with perhaps a few mid and high clouds.
&&
FIRE WEATHER...
Monsoonal moisture will remain entrenched across the desert
southwest into next week. This will continue to provide daily
opportunities for afternoon and early evening shower and
thunderstorm activity to develop, especially across the higher
terrain areas of south-central Arizona. With the increased
moisture, MinRH values will remain above 15% across most areas
with overnight recovery between 30-50% across the lower deserts
and 55-95% across the higher terrain. Apart from frequent late
afternoon/early evening thunderstorm downburst and/or outflow
winds, no other significant winds are expected.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Feldkircher
AVIATION...Sawtelle/Heil
FIRE WEATHER...Feldkircher/LojeroIn the hours before
Special weather statement, Jun 23, 1:13 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
113 PM MST Thu Jun 23 2022
AZZ554-559-232045-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
113 PM MST Thu Jun 23 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 145 PM MST...
At 112 PM MST, Doppler radar was tracking a strong thunderstorm over
Freeman, or 21 miles east of Gila Bend, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Estrella, Freeman and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 130 and 150.
AZ Route 238 between mile markers 15 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 11229 3276 11254 3306 11244 3294 11206
TIME...MOT...LOC 2012Z 207DEG 10KT 3283 11233
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSEvent by event
6 dust storm, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Maricopa
- When
- June 23, 1:55 PM MST
- Where
- Maricopa County, 9.87 mi ENE of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 32.920, -112.152
Downed power pole. Winds were estimated at around 70 mph. No injuries were reported.
Tornado, Pinal
- When
- June 23, 2:03 PM MST to 2:08 PM MST
- Where
- Pinal County, 3.9 mi WNW of Stanfield to 3.87 mi NW of Stanfield
- Rating
- EFU
- Path length
- 0.6 mi
- Path width
- 15 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.901, -112.026
Multiple storm chaser photos show a landspout tornado developed northwest of Stanfield. It appeared to be moving northeast along a thunderstorm outflow through open farm fields. The exact location, timing, path length, and width were all estimated based on the photos and radar. It is unknown if the landspout caused any property or crop damage and no damage survey was conducted. An RV did flip and around 50 power poles did fall in this area, but these reports were attributed to downburst winds due to nearly all power poles falling to the north. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- June 23, 2:25 PM MST
- Where
- Maricopa County, 16.88 mi ESE of Mobile
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Storm Chaser
- Coordinates
- 32.931, -112.016
Multiple reports from storm chasers and local media of multiple downed power poles, trees, flipped irrigation pivots, and a rolled RV along and just east of SR-347, northwest of Stanfield. The local utility company reported around 50 downed power poles across the area, most of which were blown toward the north. There was a confirmed landspout in the general area as well, however, there was no evidence that it was the cause of any of the damage. Therefore, the downburst winds are being treated as the official cause of the damages. Winds were estimated at around 70 mph after discussion with the utility company. No injuries were reported.
Dust Storm, Northwest Pinal County
- When
- June 23, 2:41 PM MST to 2:51 PM MST
- Where
- Northwest Pinal County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Visibility of less than 1/4 mile in blowing dust from thunderstorm outflow on I-10 near Casa Grande. No accidents or injuries were reported.
Dust Storm, Northwest Pinal County
- When
- June 23, 2:43 PM MST to 2:53 PM MST
- Where
- Northwest Pinal County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Visibility less than 1/4 mile in blowing dust from thunderstorm outflow three miles northwest of Eloy on I-10. No accidents or injuries were reported.
Dust Storm, Northwest Pinal County
- When
- June 23, 2:53 PM MST to 3:03 PM MST
- Where
- Northwest Pinal County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Visibility less than 1/4 mile in blowing dust from thunderstorm outflow on I-8, 4 miles west of I-10. No accidents or injuries were reported.
Dust Storm, East Valley
- When
- June 23, 4:07 PM MST to 4:17 PM MST
- Where
- East Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Visibility of 1/4 mile in blowing dust from thunderstorm outflow in Tempe near the intersection of Rural Road and E Baseline Road. No accidents or injuries were reported.
Dust Storm, East Valley
- When
- June 23, 4:20 PM MST to 4:30 PM MST
- Where
- East Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Visibility of 1/4 mile in blowing dust from thunderstorm outflow in Chandler near the intersection of Loop 101 and Ray Road. No accidents or injuries were reported.
Dust Storm, Buckeye/Avondale
- When
- June 23, 4:22 PM MST to 4:32 PM MST
- Where
- Buckeye/Avondale forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Visibility of 1/4 mile reported in Goodyear in blowing dust from thunderstorm outflow along W Yuma Road between South Sarival Avenue and South Estrella Parkway. No accidents or injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Minnesota, June 23 to 24, 2022$1.5 million · 1.5 in hail · 19 events
- Flash Flooding and Damaging Winds in Utah, June 23, 2022$110,000 · 59 kt wind · 10 events
- Flash Flood and Hail in Minnesota, June 23 to 24, 20222.75 in hail · 57 events
- Tornadoes and Hail in North Dakota, June 23 to 24, 2022EF1 · 28 events
- Flash Flood in New York, June 23, 2022$80,000 · 1 event
- Excessive Heat and Heat in Texas, June 23 to 25, 20222 injured · 27 events
- Heat in Texas, June 23 to 24, 202218 events
- Hail and Damaging Winds in South Carolina, June 23, 2022$600 · 1 in hail · 17 events
- Tornadoes and Hail in Kansas, June 23, 20221.5 in hail · 12 events
- Damaging Winds in Florida, June 23, 2022$2,000 · 50 kt wind · 4 events
- Damaging Winds in Alabama, June 23 to 25, 202252 kt wind · 4 events
- Hail in South Dakota, June 23, 20222 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026035, 1042578, 1026036, 1040434, 1026037, 1026038, 1026046, 1026045, 1026049.